Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Amarillo, TX

October 10, 2007Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Oct 10, 2007, 8:56 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2007, 8:56 PM CDT (01:56 UTC)
Expired
Oct 11, 2007, 12:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 9:15 PM CDTFLASH FLOOD6 Sw Amarillo, TXWAIST DEEP WATER REPORTED AT A RESTARAUNT ON COULTER STREET SOUTH OF 45TH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 110202
FFWAMA
TXC375-381-110500-
/O.NEW.KAMA.FF.W.0001.071011T0156Z-071011T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT WED OCT 10 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF AMARILLO...
  NORTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...  
  THIS INCLUDES THE CITY OF CANYON AND PALO DURO CANYON STATE PARK...

* UNTIL MIDNIGHT CDT

* AT 852 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH            
  FLOODING IN THE SOUTHERN PART OF AMARILLO FROM THUNDERSTORMS       
  MOVING THROUGH THE WARNED AREA. WAIST DEEP WATER HAS BEEN REPORTED
  NEAR THE INTERSECTION OF BELL AND HILLSIDE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
AMARILLO.

LAT...LON 3522 10199 3526 10164 3486 10163 3492 10198
TIME...MOT...LOC 0156Z 180DEG 0KT 3518 10190

$$



JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 7:20 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 10, 7:20 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT WED OCT 10 2007

.UPDATE...
UPDATED FORECAST HAS BEEN ISSUED TO EXTEND POPS FARTHER TO THE
EAST...WITH THE EXCEPTION BEING THE EXTREME EASTERN ZONES. SHORTWAVE
ENERGY SHOULD AID IN ADDITIONAL LIFT THROUGH THE EVENING HOURS BUT
NOT MUCH ACTIVITY IS EXPECTED AFTER 6Z. WX TYPE WAS ALSO CHANGED TO
AREAL QUALIFIERS.  NO OTHER CHANGES WERE MADE AT THIS TIME.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 711 PM CDT WED OCT 10 2007/

AVIATION...
STRONG TO SEVERE TSTMS NEAR AMA AT THIS TIME...BUT TSTMS NOT EXPECTED TO
AFFECT DHT.  GUY MAY HAVE TSTMS OCCUR NEXT COUPLE OF HOURS.  ALL
CONVECTION EXPECTED TO WANE SHORTLY AFTER SUNSET.  SLY WINDS TNGT
WILL ALLOW FOR STRATUS TO DEVELOP...WITH MVFR OR IFR CIGS EXPECTED AT
AMA AND DHT.  VFR CONDITIONS WILL PREVAIL LATE MRNG THRU AFTN ON
THU...WITH CU DEVELOPING DURING LATE AFTN.

COCKRELL

PREV DISCUSSION... /ISSUED 352 PM CDT WED OCT 10 2007/

DISCUSSION...
UPPER RIDGE TO REMAIN ACROSS CENTRAL CONUS...BUT A SHORTWAVE TROF
EMBEDDED IN THE NORTHWESTERLY FLOW ALOFT WILL ALLOW SCT TSRA TO
DEVELOP ALONG THE SFC TROF IN EASTERN NEW MEXICO...WHERE MOISTURE
HAS INCREASED TODAY. THESE STORMS MAY INVADE THE PANHANDLES THIS
AFTN AND TONIGHT...BUT STRONGER CAPPING IN EASTERN ZONES SHOULD
PRECLUDE STORMS REACHING FOR EASTERN AREAS. AS SUCH...HAVE
INTRODUCED SLIGHT CHANCE POPS WESTERN THIRD FOR TONIGHT.

AT THIS TIME...HAVE NOT INCLUDED POPS FOR THURSDAY...BUT GIVEN
SIMILAR CONDITIONS TO TODAY...WILL NEED TO WATCH FOR A REPEAT
PERFORMANCE IN THE WESTERN ZONES. HAVE INCREASED POPS THESE
LOCATIONS...BUT NOT TO MENTIONABLE VALUES.

FLOW ALOFT TRANSITIONS TO SOUTHWESTERLY BY SATURDAY AS RIDGE
TRANSLATES EAST. DURING THIS TRANSITION...SHORTWAVE TROF ON FRIDAY
COULD AID IN STORM FORMATION ALONG THE SFC TROF IN THE WESTERN
PANHANDLES...WITH STORMS MOVING INTO THE EASTERN HALF OF THE FORECAST
AREA. HAVE INTRODUCED SLIGHT CHANCE POPS EASTERN ZONES FOR FRIDAY
AFTERNOON AND EVENING.

GFS AND ECMWF APPEAR SOMEWHAT IN AGREEMENT OVER TRACK OF UPPER
SYSTEM MOVING OVER EASTERN COLORADO...BUT GFS ENSEMBLE STILL
EXHIBITS WIDE SPECTRUM OF PATHS...WITH SEVERAL RUNS TAKING THE LOW A
BIT FURTHER SOUTH ACROSS THE PANHANDLES. DESPITE THIS UNCERTAINTY...
ENOUGH OF THE SYSTEM SHOULD GRAZE THE AREA ON SATURDAY EVENING TO
ALLOW FOR STORMS. HAVE MAINTAINED SLIGHT CHANCE POPS FOR SATURDAY
NIGHT BUT TRIMMED THE SOUTHWESTERN ZONES ON SUNDAY AS SYSTEM SHOULD
BEGIN TO LIFT OUT.

FRONT PUSHES THROUGH ON SUNDAY AFTERNOON AND EVENING...WITH DRY FORECAST
THEREAFTER AS MOISTURE ERODED AMPLY BY THE FRONT.

MAXIMA FOLLOWED MEXMOS IN MOST PERIODS...WITH THE EXCEPTION OF
SATURDAY...WHERE VALUES WERE LOWERED BY A COUPLE DEGREES AS HEIGHTS
FALL AHEAD OF MAIN SYSTEM...AND WERE INCREASED ON SUNDAY ACROSS
SOUTHERN AND EASTERN ZONES...WHERE FRONT WILL NOT HAVE PENETRATED BY
AFTERNOON. MINIMA WERE LOWERED IN THE USUAL COOL SPOTS...BUT
GENERALLY FOLLOWED MEXMOS.

FIRE WEATHER...
WINDS WILL BE QUITE AMPLE ON SATURDAY AS SFC TROF DEEPENS IN RESPONSE
TO APPROACHING MAIN UPPER LOW. HUMIDITIES ARE NOT EXPECTED TO REACH
CRITERIA FOR RED FLAG WARNING...BUT MAY DROP TO NEAR 20 PERCENT
ACROSS PORTIONS OF THE FORECAST AREA. WILL NEED TO MONITOR THIS
PERIOD AS TIME NEARS.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/03
Hazardous weather outlook, Oct 10, 2:38 PM CDT, 6 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CDT WED OCT 10 2007

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
238 PM CDT WED OCT 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN AND CENTRAL
TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING. GUSTY WINDS WILL
BE POSSIBLE WITH THE STORMS...BUT THE STORMS ARE NOT EXPECTED
TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA AND TEXAS PANHANDLES FRIDAY AFTERNOON AND FRIDAY NIGHT
AND ACROSS MUCH OF THE PANHANDLES SATURDAY NIGHT AND SUNDAY. AT
THIS TIME...IT APPEARS THAT ANY STORMS THAT FORM SHOULD REMAIN BELOW
SEVERE LEVELS. BREEZY CONDITIONS ON SATURDAY COULD ALSO RESULT IN
ELEVATED FIRE DANGER CONDITIONS...ESPECIALLY ACROSS THE WESTERN HALF
OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Local storm report, Oct 10, 7:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
751 PM CDT WED OCT 10 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             6 E AMARILLO            35.20N 101.71W
10/10/2007  M0.75 INCH       POTTER             TX   OTHER FEDERAL

            RECORDED AT THE TOWER AT RICK HUSBAND INTL AIRPORT

&&

EVENT NUMBER 00020

JOHNSON
Special weather statement, Oct 10, 8:15 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT WED OCT 10 2007

TXZ012-017-110200-
POTTER TX-RANDALL TX-
815 PM CDT WED OCT 10 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN POTTER AND NORTHERN RANDALL
COUNTIES...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF AMARILLO MOVING EAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Oct 10, 8:19 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT WED OCT 10 2007

OKZ002-110200-
TEXAS OK-
819 PM CDT WED OCT 10 2007

...STRONG THUNDERSTORM IN SOUTH CENTRAL TEXAS COUNTY...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF TEXHOMA MOVING EAST AT 15
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Local storm report, Oct 10, 8:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT WED OCT 10 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 N AMARILLO            35.26N 101.82W
10/10/2007  E1.75 INCH       POTTER             TX   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZE HAIL ON NORTH COLORADO ST
            NEAR LOOP 335

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER 00009

JOHNSON
Special weather statement, Oct 10, 8:43 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT WED OCT 10 2007

TXZ016-110215-
DEAF SMITH TX-
843 PM CDT WED OCT 10 2007

...STRONG THUNDERSTORM IN NORTHEASTERN DEAF SMITH COUNTY...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN DEAF SMITH COUNTY MOVING EAST
AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Local storm report, Oct 10, 8:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
847 PM CDT WED OCT 10 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 N AMARILLO            35.28N 101.82W
10/10/2007  E1.75 INCH       POTTER             TX   BROADCAST MEDIA

            GOLF BALL SIZE HAIL

&&

CORRECTED LOCATION

EVENT NUMBER 00013

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:00 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
Oct 10, 7:45 PM CDTSevere Thunderstorm WarningAMASherman60 min
Oct 11, 7:31 AM CDTSevere Thunderstorm WarningAMARoberts59 min
Oct 11, 10:28 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley92 min
Oct 11, 4:38 PM CDTSevere Thunderstorm WarningAMADeaf Smith30 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.